Heavy Snow, Monroe
- When
- November 20, 9:00 AM EST
- Where
- Monroe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.058, -75.339 (the zone’s center; the record gives no point)
Five and a half inches of snow fell in Blakeslee.
An area of low pressure near James Bay Canada lead to a strong cold frontal passage across the middle Atlantic Saturday evening November 19. Northwesterly winds increased substantially immediately following the cold frontal passage, with several reports of gusts generally in the 45 to 55 mph range over New Jersey.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An area of low pressure near James Bay Canada lead to a strong cold frontal passage across the middle Atlantic Saturday evening November 19. Northwesterly winds increased substantially immediately following the cold frontal passage, with several reports of gusts generally in the 45 to 55 mph range over New Jersey. These strong wind gusts persisted around 48 hours, through Monday November 21. The Northeast Philadelphia ASOS site recorded a peak wind gust of 51 mph at 13:40EST on November 21.
Following the cold frontal passage Saturday evening November 19, low pressure developed over New England, and provided a sufficiently cold and moist air mass to produce the seasons first significant snowfall. Snow overspread portions of the middle Atlantic late Saturday evening November 19, shortly after the cold frontal passage. By 01:00EST Sunday November 20, some of the higher terrain of northeast Pennsylvania received around two inches of snowfall. The highest amount as of this time was 2.2 inches in Salisbury Township (Lehigh county), Pennsylvania.
The snow continued to fall into Sunday morning November 20. Around 08:00EST, amounts up to around 6 inches were observed across the higher terrain of Carbon and Monroe counties. From here, snowfall amounts tapered to a dusting toward the Delaware Valley. The highest snowfall amount was 5.5 inches near Blakeslee, Pennsylvania, as reported by a trained spotter.
Some power outages were recorded from downed trees as well in Northeast Pennsylvania with PP&L doing cleanup.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 20, 8:36 AM EST, 24 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
836 AM EST Sun Nov 20 2016
.SYNOPSIS...
Strong low pressure was centered over New England early this
morning. The low is forecast to move slowly northeastward reaching
the Gulf of Saint Lawrence on Tuesday. Weak high pressure is
expected to build into our region from the northwest and west for
Tuesday and Wednesday. Broad low pressure approaching from the
west is anticipated to influence our weather on Thanksgiving Day.
The low should move out to sea on Friday with a cold front
following in its wake on Friday night or Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An area of low pressure will strengthen to our northeast today.
This will keep a strong west to northwest flow across the area.
Winds will increase today and begin to gust 45-50 mph by later
this morning and into this afternoon, so the Wind Advisory remains
in place.
There will continue to be quite a bit of low/mid level moisture
wrapping around the low and into our area. We will likely remain
cloudy, or at least partly/mostly cloudy for most of the day. With
the low-mid level moisture, there will also be ample low-mid level
instability with steep lapse rates across the area. This could
lead to scattered showers moving across the area within the strong
west- northwest flow. The latest mesoscale models are concentrating
the snow shower activity across the southern Poconos and since
lower visibilities and travel impacts seem likely, we have decided
to issue a winter weather advisory for snow across these areas.
Local snow accumulations of 2 to 4 inches are possible. Elsewhere,
the snow showers will be more scattered with little if any
accumulations expected.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
Low pressure continues to slowly drift north through the night,
but does not advance very far. The strong west-northwest flow will
remain across the area through tonight. We extended the Wind
Advisory through the night as winds could continue to gust around
45 mph at times overnight.
The steep lapse rates weaken overnight, and the ample low-mid
level moisture is forecast to retreat northward a little overnight
tonight. Therefore, the anticipated precipitation chances will
diminish and retreat overnight tonight as well. Any precipitation
that remains into the overnight will likely change over to snow as
temperatures cool overnight. Those that do receive snow could see
a slight accumulation.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
A strong area of low pressure is forecast to slowly move
across northern Maine on Monday. The focus for this period will
be the cold temperatures and brisk NW winds around the backside of
the low. Continued CAA will produce steep lapse rates and
favorable mixing profiles in the deep boundary layer. Once mixing
deepens during the daytime Monday, there is a possibility that
peak wind gusts could approach 40 mph. It will feel like winter
as forecast highs on Monday will only be in the 40s.
Cyclonic flow around the low will continue to draw moisture off
the Great Lakes into the area Monday. This will delay our skies
from clearing as stratocu will be stubborn to erode. Lake-effect
streamers will move downwind and produce an additional light
snowfall accumulation in the Poconos and the ridges of far NW NJ
through Monday.
The low is then forecast to weaken heading into midweek as it
lifts northeastward through the Canadian Maritimes. Meanwhile,
weak high pressure will build into the area from the west. The
winds will relax while temperatures moderate gradually but will
continue to be a below normal through Wednesday.
An area of low pressure is forecast to track across the Great
Lakes region Wednesday night-Thursday. With the low cutting to our
northwest, the forecast area will be positioned in the warm sector
of the system. This will predominately be a light rain event as
milder air moves into the area for the Thanksgiving holiday.
However, a brief wintry mix at the onset may occur across the far
north while the residual dome of colder air erodes. This would be
contingent on the precip arriving Wednesday night.
A cold front from the northwest may arrive on Friday night or
Saturday. Temperatures should be near or slightly below normal to
end the period.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
VFR conditions are in place across the TAF sites and are expected
to continue through today and tonight. There could temporarily be
MVFR CIGS for a few sites, mainly ABE, RDG, and TTN this morning,
especially if any showers occur. If any snow shower occurs, it
could reduce VSBYS briefly as well.
West to northwest winds will continue to be gusty with gusts of
35 to 40 knots expected today and into tonight. Gusts this morning
will be 20-25 knots, but once he sun comes up and daytime mixing
begins, winds will increase significantly.
OUTLOOK...
Monday...Mainly VFR. West northwest winds at 15 to 20 knots with
gusts of 25 to 35 knots.
Monday night through Wednesday...Mainly VFR.
Wednesday night and Thursday...Conditions possibly lowering to
MVFR and IFR in rain.
&&
.MARINE...
Gale Warning continues across all of the waters today and tonight
as strong west to northwest winds will persist as an area of low
pressure strengthens to our northeast. Winds will gust 40-45 knots
at times through tonight.
OUTLOOK...
Monday and Monday night...A Gale Warning is in effect for west
northwest winds at 25 to 35 knots with gusts of 35 to 45 knots.
Wave heights on our ocean waters will favor the 5 to 7 foot range.
Waves on Delaware Bay should be mostly 2 to 5 feet.
Tuesday and Tuesday evening...Northwest winds may gust around 25
or 30 knots.
Late Tuesday night through Thursday...No marine headlines are
anticipated.
&&
.TIDES/COASTAL FLOODING...
There remains the potential for blowout tides tonight. The only
tide gauge currently forecast to get to blow out levels is Reedy
Point. We will continue to monitor all the gauges through the
upcoming low tide and see how the forecast reacts to see if we
need to do a Low Water Advisory anywhere for tonight's low tide.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 6 AM EST Monday for PAZ054-055-060>062-070-
071-101>106.
Winter Weather Advisory until 3 AM EST Monday for PAZ054-055.
NJ...Wind Advisory until 6 AM EST Monday for NJZ001-007>010-012>027.
DE...Wind Advisory until 6 AM EST Monday for DEZ001>004.
MD...Wind Advisory until 6 AM EST Monday for MDZ008-012-015-019-020.
MARINE...Gale Warning until 6 AM EST Tuesday for ANZ430-431-450>455.
&&
Synopsis...Iovino
Near Term...Robertson/Po
Short Term...Robertson
Long Term...Iovino/Klein
Aviation...Iovino/Robertson
Marine...Iovino/Robertson
Tides/Coastal Flooding...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 839 AM EST SUN NOV 20 2016 NJZ001-007-008-PAZ061-062-211345- SUSSEX-WARREN-MORRIS-LEHIGH-NORTHAMPTON- 839 AM EST SUN NOV 20 2016 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. SNOW SHOWERS MAY RESULT IN AN ADDITIONAL ACCUMULATION, MAINLY IN THE ELEVATED TERRAIN. ADDITIONAL SNOWFALL AMOUNTS UP TO 1 TO 2 INCHES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ054-055-211345- CARBON-MONROE- 839 AM EST SUN NOV 20 2016 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST MONDAY... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY FOR SNOW. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-070-071- 101>106-211345- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-BERKS-DELAWARE-PHILADELPHIA-WESTERN CHESTER- EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS- LOWER BUCKS- 839 AM EST SUN NOV 20 2016 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-211345- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 839 AM EST SUN NOV 20 2016 ...GALE WARNING IN EFFECT UNTIL 6 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
Five and a half inches of snow fell in Blakeslee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666641.